Alert archive / Minnesota / Tornado Warnings in 2020

Tornado Warning 42, NWS Grand Forks, ND

August 22, 2020Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 22, 2020, 6:00 PM CDT for Otter Tail County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2020, 6:00 PM CDT (23:00 UTC)
Expired
Aug 22, 2020, 6:30 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WFUS53 KFGF 222300
TORFGF
MNC111-222330-
/O.NEW.KFGF.TO.W.0042.200822T2300Z-200822T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
600 PM CDT Sat Aug 22 2020

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Central Otter Tail County in west central Minnesota...

* Until 630 PM CDT.

* At 600 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Richville, or 22 miles southeast of Detroit Lakes,
  moving south at 15 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Richville around 605 PM CDT.
  Amor around 620 PM CDT.
  Ottertail, Glendalough State Park and Ottertail Lake around 630 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4655 9581 4662 9557 4637 9535 4626 9571
TIME...MOT...LOC 2300Z 337DEG 15KT 4652 9565 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

VG
2 follow-up statements
477 
WWUS53 KFGF 222316
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
616 PM CDT Sat Aug 22 2020

MNC111-222330-
/O.CON.KFGF.TO.W.0042.000000T0000Z-200822T2330Z/
Otter Tail MN-
616 PM CDT Sat Aug 22 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
OTTER TAIL COUNTY...
        
At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Richville, or 25 miles northeast of Fergus Falls,
moving south at 15 mph.

HAZARD...TORNADO.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

This dangerous storm will be near...
  Amor around 625 PM CDT.
  Ottertail and Ottertail Lake around 640 PM CDT.
  Glendalough State Park around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4652 9580 4659 9555 4637 9535 4626 9571
TIME...MOT...LOC 2315Z 337DEG 12KT 4648 9563 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

VG
525 
WWUS53 KFGF 222324
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
624 PM CDT Sat Aug 22 2020

MNC111-222334-
/O.EXP.KFGF.TO.W.0042.000000T0000Z-200822T2330Z/
Otter Tail MN-
624 PM CDT Sat Aug 22 2020

...THE TORNADO WARNING FOR CENTRAL OTTER TAIL COUNTY WILL EXPIRE AT
630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4652 9580 4659 9555 4637 9535 4626 9571
TIME...MOT...LOC 2324Z 338DEG 9KT 4648 9563 

$$

VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 22, 3:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 PM CDT Sat Aug 22 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Aug 22 2020

Weak frontal boundary/wind shift line continues to move slowly
thru the area with a wind shift to the west/northwest and a bit
lwoer dew pts. Boundary was not from around Baudette to Bemidji
then to Fergus Falls. Some CU along the boundary mainly noted
around Lake of the Woods where isold t-storms formed and are now
moving east out of the fcst area. For tonight a mainly clear night
anticipated. Late night low clouds or patchy fog psbl in parts of
NW/WC MN where winds will be calm as high pressure moves overhead.
Also some small chance a shower or t-storm could graze the
Manitoba/North Dakota border overnight as some activity may
develop in southern Sask and move east. This is a quite low chance
and will not mention at this time.

Sunday will be a warm one again as winds turn southerly ahead of
next front which will move through Sunday aftn/eve. Short range
models indicate wind shift line from about Roseau to Grand Forks
then toward Bismarck area 21z. Soundings show a good deal of CIN
despite 2000-2500 j/kg CAPE and forcing along the boundary will be
rather weak. Therefore just low chances anything will form along
this boundary in the late aftn/eve with heating of the day. If it
would some brief severe is psbl. Better chance for an area of
showers/tstorms will arrive Sunday overnight as an upper wave
moves through north of the sfc front which at that time will be
over the far southern fcst area or into northern South Dakota.
Severe chances for the overnight would be much lower despite
decent 0-6 km bulk shear. Instability values are pretty weak by
this time and no low level jet to speak of. Best chances appear to
be between Hwy 2 and I-94/Hwy 10.

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Aug 22 2020

The upper level ridge will continue to sit over the Four Corners
region to start the work week. Zonal flow associated with this
pattern will continue to allow periodic shortwaves to traverse the
area with the main impacts including persisting warm temperatures
and the chance for thunderstorms. Confidence in timing and
severity of these thunderstorms is still low.

The ridging at the upper levels over the southwestern US looks to
stay consistent through the first half of the work week. As the
ridge stays intact and stagnant, high temperatures will continue to
stay warm in the 80s with some low 90s possible around the southern
extent of the CWA. A rather steady moisture plume also looks to
remain in place and will keep dewpoint temperatures in the mid 60s
to low 70s during the first half of the work week as well. Ensembles
are in agreement that some weakening of the ridge will occur towards
the end of the week and into the weekend. Height falls associated
with this break down of the upper level ridge and forecasted 850 hPa
temperatures dipping into the 10-15 C range should help to usher in
a cooling trend to the area. Thunderstorm chances are still sporadic
across the forecast period and will be tethered to the quick-hitting
shortwave pulses and surface features that will progress across the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1255 PM CDT Sat Aug 22 2020

VFR expected thru this evening at all sites. Some CU Bemidji area
and thru far NW MN, may become broken this aftn. Of bigger
aviation issue is development of IFR low deck once again that is
expected in the Bemidji area late tonight/early Sunday, mainly
in the 09z-14z period. Some lower clouds may form into TVF area too
in the same period.   Less risk of this in E ND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Riddle
Hazardous weather outlook, Aug 22, 3:48 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
348 PM CDT Sat Aug 22 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-232100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
348 PM CDT Sat Aug 22 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms will be possible Sunday evening
into Sunday night.

There are chances for thunderstorms again during the mid to late
periods next week. Confidence remains low on whether severe
weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DTR/Speicher

In the hours before

Special weather statement, Aug 22, 5:49 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
549 PM CDT Sat Aug 22 2020

MNZ030-031-222345-
East Otter Tail MN-West Otter Tail MN-
549 PM CDT Sat Aug 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTER TAIL COUNTY UNTIL
645 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dent, or 18 miles southeast of Detroit Lakes, moving southeast at 15
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Perham around 550 PM CDT.
  Richville around 610 PM CDT.
  Ottertail around 640 PM CDT.
  Glendalough State Park around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4660 9583 4668 9559 4640 9533 4629 9568
TIME...MOT...LOC 2248Z 334DEG 12KT 4658 9567

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:21 PM CDTSpecial Weather StatementFGFGrant24 min
Aug 22, 2:26 AM CDTDense Fog AdvisoryFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 11 more8 hr
Aug 22, 5:49 PM CDTSpecial Weather StatementFGFOtter Tail56 min
Aug 22, 6:28 PM CDTSpecial Weather StatementFGFOtter Tail47 min
Aug 22, 6:59 PM CDTSpecial Weather StatementFGFOtter Tail46 min

Nearby

Tornado Warnings in Minnesota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.